Alert archive / California / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 21, NWS Sacramento, CA

June 10, 2023Butte County, Plumas County, Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jun 10, 2023, 2:59 PM PDT for Butte County, Plumas County, Tehama County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2023, 2:59 PM PDT (21:59 UTC)
Expired
Jun 10, 2023, 3:45 PM PDT
In force
46 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Butte County, CA, Plumas County, CA, Tehama County, CA

The radar

The Beale AFB radar (KBBX), 89 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.0 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

036 
WUUS56 KSTO 102159
SVRSTO
CAC007-063-103-102245-
/O.NEW.KSTO.SV.W.0021.230610T2159Z-230610T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sacramento CA
259 PM PDT Sat Jun 10 2023

The National Weather Service in Sacramento has issued a

* Severe Thunderstorm Warning for...
  Northwestern Plumas County in northern California...
  Northeastern Tehama County in northern California...
  North central Butte County in northern California...

* Until 345 PM PDT.

* At 259 PM PDT, a severe thunderstorm was located 9 miles south of
  Mineral, moving southwest at 15 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Mineral and Lyonsville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4040 12138 4014 12135 4008 12173 4042 12178
TIME...MOT...LOC 2159Z 063DEG 15KT 4025 12153 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

CS
1 follow-up statement
737 
WWUS56 KSTO 102236
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
336 PM PDT Sat Jun 10 2023

CAC007-063-103-102245-
/O.EXP.KSTO.SV.W.0021.000000T0000Z-230610T2245Z/
Plumas CA-Tehama CA-Butte CA-
336 PM PDT Sat Jun 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PLUMAS...
NORTHEASTERN TEHAMA AND NORTH CENTRAL BUTTE COUNTIES WILL EXPIRE AT
345 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However hail and 
heavy rain are still possible with this thunderstorm.

LAT...LON 4040 12138 4014 12135 4008 12173 4042 12178
TIME...MOT...LOC 2235Z 063DEG 15KT 4019 12168 

$$

kh

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 12:40 PM PDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 10, 12:40 PM PDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
1240 PM PDT Sat Jun 10 2023

.SYNOPSIS...
Afternoon and evening thunderstorms through at least mid week,
with the most widespread chances on Sunday. Temperatures will
remain below normal then start increasing to near to slightly
above normal by end of next week.

&&

.DISCUSSION...
Current radar shows some showers and thunderstorms developing
across portions of interior northern California early this
Saturday afternoon. The counter-clockwise spinning low can be seen
currently on GOES-West satellite imagery. Ensembles project that
the upper level low will slowly work it's way down the California
coastline today before moving inland over southern California on
Sunday.

Thunderstorms will continue to be the main weather element of
concern over the next several days, as the National Blend of
Models (NBM) displays generally a 25 to 50 percent probability of
thunderstorm development in the mountains and foothills, and a 10
to 20 percent probability in portions of the Valley for the
afternoon and evening hours. The better chances for thunderstorms
will be in the Sierra and southern Cascades today, but become more
widespread Sunday to include the Coastal Range, and much of the
Sacramento Valley.

The main threats with any thunderstorms that develop will be heavy
rain, gusty winds, frequent lightning, and hail. The latest high-
resolution model guidance shows generally a 20 to 55 percent
probability of rain rates greater than a half inch per hour, and a
10 to 25 percent probability of rain rates greater than an inch
per hour for today, mainly over the Sierra and southern Cascades.
Those probabilities increase slightly on Sunday, as the PWATs
increase across the area. There is the potential for rain rates to
reach burn scar debris flow criteria with any strong, slower
moving storms. Additionally, localized flooding, ponding of water
on roadways and increased travel times are certainly possible due
to locally heavy rain. People should stay weather aware this
weekend, especially if they have outdoor plans in the afternoon
and evening hours.

Temperatures will remain near to below normal in the short-term,
with minor heatrisk in the Valley and foothills. Unsettled weather
will continue early next week, however the thunderstorm potential
will mainly be confined to the higher elevations of the Sierra
Nevada and southern Cascades by Tuesday.

&&

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...
Ensemble guidance and cluster analysis support troughing pattern
to continue to influence the region for mid to late week with high
pressure building off to the west over the Pacific Ocean. This
will result in continued afternoon and evening thunderstorm
potential over the mountains. The best chances will be along the
Sierra Crest, mainly south of Interstate-80 (10 to 25 percent
probability of thunderstorm development). Temperatures will trend
warmer throughout the week. The National Blend of Models (NBM)
advertises a 40 to 85 percent probability of reaching 90 degrees
for the daytime high temperature over the extended forecast period
for most of the Valley, excluding the immediate vicinity of the
Delta. Even with the warming temperatures, widespread minor
heatrisk remains over interior NorCal as those temperatures will
be rising only to near to slightly above normal for this time of
year, however with the large spread in temperatures in the models
we could see some patches of moderate heatrisk by Friday/Saturday
if things trend warmer.

&&

.AVIATION...
Mostly VFR conditions expected over the next 24 hours in the
valley. Isolated to scattered thunderstorms over the Sierra
Nevada, southern Cascades, and Coastal Range mainly 19Z through
03Z Sunday (30-60% probability) and isolated into the northern
Sacramento Valley (15-25% probability) resulting in local IFR
conditions. Scattered showers through Sunday will result in mainly
areas of MVFR conditions over the mountains. The main threats for
thunderstorms are gusty and erratic winds, lightning, brief heavy
rain and small hail. Winds away from thunderstorms generally less
than 12 kt, except southwesterly up to 25 kts in the vicinity of
the Delta.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Special weather statement, Jun 10, 1:39 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Sacramento CA
139 PM PDT Sat Jun 10 2023

CAZ068-069-102130-
West Slope Northern Sierra Nevada CA-
Western Plumas County/Lassen Park CA-
139 PM PDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of south central
Plumas, northwestern Sierra and northeastern Yuba Counties through
230 PM PDT...

At 138 PM PDT, Doppler radar was tracking a strong thunderstorm over
Downieville, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Downieville, American House, La Porte and Little Grass Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3950 12074 3954 12107 3975 12100 3968 12073
TIME...MOT...LOC 2038Z 125DEG 10KT 3959 12084

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Baruffaldi
Special weather statement, Jun 10, 2:04 PM PDT, 55 minutes before
Special Weather Statement
National Weather Service Sacramento CA
204 PM PDT Sat Jun 10 2023

CAZ066-068-102145-
Northeast Foothills/Sacramento Valley CA-
Western Plumas County/Lassen Park CA-
204 PM PDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of eastern Tehama and
north central Butte Counties through 245 PM PDT...

At 204 PM PDT, Doppler radar was tracking a strong thunderstorm near
Butte Meadows, or 17 miles northwest of Pulga, moving northwest at 5
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of eastern Tehama and
north central Butte Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4003 12155 3998 12160 4002 12174 4010 12166
TIME...MOT...LOC 2104Z 129DEG 5KT 4003 12162

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Baruffaldi
Special weather statement, Jun 10, 2:27 PM PDT, 32 minutes before
Special Weather Statement
National Weather Service Sacramento CA
227 PM PDT Sat Jun 10 2023

CAZ068-102200-
Western Plumas County/Lassen Park CA-
227 PM PDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of central Plumas
County through 300 PM PDT...

At 227 PM PDT, Doppler radar was tracking a strong thunderstorm over
Bucks Lake, or 11 miles east of Pulga. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bucks Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3986 12118 3981 12123 3985 12128 3989 12123
TIME...MOT...LOC 2127Z 099DEG 1KT 3985 12123

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Baruffaldi

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:39 PM PDTSpecial Weather StatementSTOSierra51 min
Jun 10, 1:44 PM PDTSevere Thunderstorm WarningSTOButte, Plumas, Sierra, Yuba46 min
Jun 10, 2:04 PM PDTSpecial Weather StatementSTOButte41 min
Jun 10, 2:27 PM PDTSpecial Weather StatementSTOButte33 min
Jun 10, 2:40 PM PDTSevere Thunderstorm WarningSTOShasta35 min
Jun 10, 3:23 PM PDTSpecial Weather StatementSTOShasta52 min
Jun 10, 3:27 PM PDTAreal Flood AdvisorySTOPlumas, Sierra, Yuba6 hr
Jun 10, 4:13 PM PDTSpecial Weather StatementSTOShasta47 min

Nearby

Severe Thunderstorm Warnings in California, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.